Alert archive / Virginia / Flash Flood Warnings in 2021
Flash Flood Warning 54, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 26, 2021, 7:08 PM EDT for Augusta County, Rockingham County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 7:08 PM EDT (23:08 UTC)
- Expired
- Aug 26, 2021, 9:06 PM EDT
- In force
- 118 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Augusta County, VA, Rockingham County, VA
The radar
The Sterling radar (KLWX), 154 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WGUS51 KLWX 262308
FFWLWX
VAC015-165-270200-
/O.NEW.KLWX.FF.W.0054.210826T2308Z-210827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
708 PM EDT Thu Aug 26 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
North Central Augusta County in western Virginia...
West Central Rockingham County in western Virginia...
* Until 1000 PM EDT.
* At 708 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sangerville... Rawley Springs...
Clover Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3848 7920 3856 7915 3858 7906 3850 7900
3840 7902 3838 7905 3835 7909 3830 7920
3840 7925
FLASH FLOOD...RADAR INDICATED
$$
DHOF1 follow-up statement
144
WGUS71 KLWX 270106
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
906 PM EDT Thu Aug 26 2021
VAC015-165-270116-
/O.CAN.KLWX.FF.W.0054.000000T0000Z-210827T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Augusta VA-Rockingham VA-
906 PM EDT Thu Aug 26 2021
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL AUGUSTA AND
WEST CENTRAL ROCKINGHAM COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3848 7920 3856 7915 3858 7906 3850 7900
3840 7902 3838 7905 3835 7909 3830 7920
3840 7925
$$
LFRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:43 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 26, 2:43 PM EDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 243 PM EDT Thu Aug 26 2021 .SYNOPSIS... Weak high pressure will remain situated near our region through the end of the week. A front will drop down into the region from the Great Lakes late Friday into Saturday and stall nearby through early next week. Another front may impact our region midway through next week. A tropical influence of moisture from a tropical system moving into the Gulf of Mexico this week could enhance showers and thunderstorms during the middle to later part of next week. && .NEAR TERM /THROUGH TONIGHT/... High pressure will remain over the Atlantic through tonight. A light southerly flow around this system will usher in hot and humid conditions. Despite temperatures pushing into the lower to middle 90s and dewpoint temperatures climbing into the middle 70s in some locations, heat indice values will remain below criteria across the region. There will be a couple locations near the metro areas and southwest into northeastern and eastern Virginia in which heat indice values topple 100 degrees this afternoon. Feeding off of this heat and moisture at the surface, showers and a couple of strong to severe thunderstorms have developed in the west and eastward toward southern Maryland and the central Chesapeake Bay. The strongest thunderstorms have warnings and are for potentially large hail and damaging wind gusts. Additional strong to severe thunderstorms are expected to develop later this afternoon to the north and east into the metro areas and up near central Maryland. Tonight will be warm and humid with mainly dry conditions, especially after midnight. Some afternoon showers and thunderstorms from this afternoon will carry over into the middle part of the evening, mainly near the metro areas. Patchy fog is also expected. Some fog may be locally dense especially in areas that receive rainfall this afternoon and evening. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure will remain nearby Friday. The heat and humidity will linger, allowing temperatures to climb into the 90s for many location and heat indice values to reach the upper 90s to lower 100s. A weak cold front will approach from the north, but it should stay to the north for Friday. A pressure trough will be present. As shortwave energy passes nearby to the north, showers and gusty thunderstorms are expected to develop mainly during the afternoon and evening. Thunderstorms may become severe with damaging winds and large hail. The best chance for severe thunderstorms will be between I-81 and I-95, but north of I-66, primarily. Bay and river breezes may also play a role in the severe thunderstorm development on Friday into Friday evening. A shortwave will likely pass by to the north Friday night into early Saturday. Additional low-level forcing could tap into the warm and humid air bringing a better chance for showers and thunderstorms Friday night, despite loss of daytime heating. If this scenario plays out, heavy rain could be an issue. If the shortwave is weak, then precipitation will dissipate overnight with the loss of daytime heating. Current forecast leans a little closer to the second scenario, but this will have to be monitored closely. The shortwave will slowly slide to the east Saturday, but a weak cold front will likely move into the area from the north and east. A wind shift over the area will enhance the chances for showers and thunderstorms. Some storms may be strong to perhaps severe, especially along and southwest of the boundary, and some storms may produce heavy rainfall anywhere. Convection should dissipate Saturday night in coverage, but low clouds and areas of fog are possible. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A cold front is forecast to drop into our region this weekend and stall nearby Sunday through early next week. Broad high pressure will remain situated over the southeastern US during the later parts of this weekend and into early week and keep a general west to southwesterly flow ongoing at 850 mb. The frontal boundary will become the focus for the formation of continued showers and thunderstorms through Tuesday. PW's will remain above 1.75 with locally higher amounts close to 2 inches possible Sunday and Monday with fair chance for CAPE above 1000 especially east of the Blue Ridge. Slow storm movement along with a stalled boundary close by suggests that some storms could produce heavy rainfall and depending on the location of the front, a strong to SVR storm can't be ruled out. 90 degree + weather is likely to continue through Monday next week with overnight lows in the upper 60s to mid 70s. The later half of the long term be heavy dependent on the interaction between a tropical system currently located over the western Caribbean and a cold front dropping through our region from the Northwest. A tropical depression over the western Caribbean is forecast to make landfall somewhere in central Gulf States as a Cat 1/2 Hurricane on Sunday. The main question for this system will be what direction it will take once it moves inland. A cold front is forecast to drop down through our region late Monday through Tuesday and progress southward on Tuesday driven by a high pressure to the north. The tropical system may interact with the frontal boundary to enhance rainfall. I feel the biggest concern may be over the southern states especially Tennessee which received a lot of rain recently. As the tropical system moves northeastward, the axis of heaviest rain will likely shift toward our region late Tuesday through Thursday period. Depending on the track the center of the low takes, there could be multiple threats for our region. Flooding could be a concern especially if the models trend eastward with the trop low and if we continue to receive convection over the next 4 to 5 days. If the low stays west of our region, the shear on the east side of the low could enhance the SVR and tor threat. There remains a lot of uncertainty in the long term as the tropical system remains disorganized and off-shore. The stretch of 90 degree weather may break on Tuesday as the front pushes through our region. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered strong to severe thunderstorms this afternoon and evening. The best chance will be across KCHO, KDCA and KIAD, but storms are possible across the rest of the terminals as well. Gusty winds may accompany any storm. Patchy fog is possible near KCHO and other terminals that get rainfall from showers and thunderstorms. For Friday and Saturday, thunderstorms are possible each day, especially during the afternoon and evening hours (although convection may persist Friday night for some of the terminals). Patchy fog is expected Friday night into Saturday, and low clouds/fog may be more widespread Saturday night. Showers and thunderstorms will be possible at all terminals Sunday through Tuesday as a front remains stalled near the region and a second front drops into the region from the northwest on Tuesday. Periods of subVFR conditions will be possible with light winds mainly out of the west. && .MARINE... High pressure over the Atlantic will cause a light southerly or onshore flow through Friday night. A boundary will move into the area from the north and east Saturday and it will stall out nearby. Winds could approach or reach SCA criteria Friday night into Saturday with that approaching boundary. Showers and thunderstorms are possible each day through Saturday night. The best chance for thunderstorms will be in the afternoon/evening hours each day, and gusty winds may accompany any storm that develops. For Friday night, showers and thunderstorms may hang around into the overnight hours, but confidence is low at this time. Thunderstorms will be possible over our marine areas but subSCA conditions are expected through Monday. && .TIDES/COASTAL FLOODING... Tide levels are forecast to remain slightly elevated over the next several days. Although flooding is not explicitly forecast, caution (or near minor) stages are possible at more vulnerable tidal locations such as DC SW Waterfront and Annapolis through the end of the week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KLW NEAR TERM...BJL/KLW SHORT TERM...BJL/KLW LONG TERM...JMG AVIATION...KLW/JMG MARINE...KLW/JMG TIDES/COASTAL FLOODING...ADM
Hazardous weather outlook, Aug 26, 4:47 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 447 PM EDT Thu Aug 26 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 447 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A severe thunderstorm capable of producing damaging wind gusts is possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms or instances of flash flooding are possible during the afternoon and evening hours each day. Heat indices up to 105 degrees are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially later this week. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 447 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A few severe storms capable of producing damaging wind gusts are possible this evening. Isolated instances of flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms or instances of flash flooding are possible during the afternoon and evening hours each day. Heat indices may approach 100 degrees Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially later this week. MDZ001-501-502-VAZ503-504-WVZ501>506-271000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 447 PM EDT Thu Aug 26 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A few severe storms capable of producing damaging wind gusts are possible this evening. Isolated instances of flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms or instances of flash flooding are possible during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially later this week.
In the hours before
Local storm report, Aug 26, 5:40 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG 1 ENE THE AMERICAN LEGI 38.97N 77.17W
08/26/2021 MONTGOMERY MD BROADCAST MEDIA
TREES DOWN ON WESTBOUND MACARTHUR BOULEVARD NEAR
PERSIMMON TREE ROAD.
&&
EVENT NUMBER LWX2105631
DHLocal storm report, Aug 26, 5:48 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 WNW LOWER MARLBORO 38.68N 76.72W
08/26/2021 PRINCE GEORGES MD DEPT OF HIGHWAYS
TREE DOWN ON NORTHBOUND MD-382 CROOM ROAD AT RIVER
AIRPORT ROAD.
&&
EVENT NUMBER LWX2105632
DHLocal storm report, Aug 26, 6:37 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 2 NW LONG GREEN 39.49N 76.54W
08/26/2021 BALTIMORE MD TRAINED SPOTTER
TREE DOWN AND LARGE BRANCHES DOWN ON BLENHEIM ROAD
NORTH.
&&
EVENT NUMBER LWX2105633
ADMLocal storm report, Aug 26, 6:48 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
648 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG FLINTSTONE 39.70N 78.57W
08/26/2021 ALLEGANY MD 911 CALL CENTER
NUMEROUS TREES DOWN IN THE FLINTSTONE AREA.
&&
EVENT NUMBER LWX2105634
DHLocal storm report, Aug 26, 6:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG KEYSER 39.44N 78.98W
08/26/2021 MINERAL WV 911 CALL CENTER
TWO TREES DOWN IN KEYSER, INCLUDING ONE ONTO A HOUSE.
&&
EVENT NUMBER LWX2105635
DHLocal storm report, Aug 26, 7:01 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
701 PM EDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 SSW RIO 39.09N 78.70W
08/26/2021 HARDY WV 911 CALL CENTER
TREE DOWN ALONG WV-29 SPERRYS RUNS ROAD.
&&
EVENT NUMBER LWX2105636
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:15 PM EDT | Special Marine Warning | LWX | 60 min | |
| Aug 26, 1:25 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, Stafford | 50 min |
| Aug 26, 2:20 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 40 min |
| Aug 26, 2:43 PM EDT | Areal Flood Warning | LWX | Stafford | 3 hr |
| Aug 26, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria | 44 min |
| Aug 26, 3:32 PM EDT | Special Marine Warning | LWX | 58 min | |
| Aug 26, 3:45 PM EDT | Areal Flood Warning | LWX | Arlington | 3 hr |
| Aug 26, 4:02 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, Shenandoah | 31 min |
| Aug 26, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax | 42 min |
| Aug 26, 6:42 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham | 48 min |
| Aug 26, 7:58 PM EDT | Flash Flood Warning | LWX | Rockingham | 69 min |
Nearby
Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.